As more and more chemotherapy is given in outpatient clinics and at home, it is extremely important that caregivers and patients understand the risks and hazards that household members may be exposed to. Chemotherapy can be given via a portable infusion pump or in pill form. In both cases it is possible for cancer drugs to unintentionally come in contact with caregivers. When chemotherapy is given in any form, the body must then get rid of it after it’s done its job. This means that the drugs leave the body in a patient’s stool and urine. It can also be present in emesis. Traces of chemotherapy drug may be found in and on toilets, in disposable diapers or any clothing or laundry that a person has soiled after having a treatment. Cleaning the bathroom or handling body wastes or soiled laundry can expose you to these chemotherapy drugs. If you are handling infusion pumps or equipment, flushing intravenous lines or handling chemotherapy drugs in any form, traces of the drug can be present and can be absorbed through the skin.
Cancer nurses have long known that exposing themselves to chemotherapy can be harmful to their health. That’s why they follow strict standards published by the Occupational Safety Health Administration (OSHA) and the Oncology Nursing Society (ONS). These guidelines include safeguarding against drugs that are found in the urine, vomit and stool of chemotherapy patients. When you care for someone who’s receiving treatment in the home or outpatient clinic, you need to be careful about coming in contact with chemotherapy and the patient’s body fluids.
So what types of risks should caregivers be aware of when a patient gets chemotherapy at home or comes home immediately after a treatment at the cancer clinic? When a patient is given a treatment, the drug is present in body fluids for 48 to 72 hours after the infusion or treatment ends. With a home infusion pump, the drug can be spilled if the tubing is accidentally disconnected. When chemotherapy is spilled, it can be absorbed through the skin or the vapors can be inhaled. Acute exposure to body fluids or the chemotherapy drug itself can cause rash, nausea and vomiting, dizziness, abdominal pain, headache, nasal sores and allergic reactions. Exposure over a longer period of time is associated with birth defects, reproductive losses and cancer later in life.
If you or a family member is currently receiving chemotherapy, whether in the clinic or at home, it is strongly recommended that precautions be followed in order to keep household members safe:
*Patients may use the toilet as usual, but close the lid and flush twice. Be sure to wash hands with soap and water